Jump to content

Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Things I have learned and would like to share

Tests Medications

  • Please log in to reply
2 replies to this topic

#1 miocean


    Senior Gold Member

  • Members
  • PipPipPipPipPipPipPipPip
  • 925 posts
  • Location:NJ

Posted 07 December 2011 - 10:03 PM

You can't always go by the numbers:

It is the time of the year when I go through all my testing. This primarily consists of heart and lungs, my major organs damaged by the disease besides the kidneys which have been replaced by a kidney from a generous person and is a great gift. I know enough now to be able to read reports and ask for certain numbers and when these tests started coming in the numbers were not good. I had my appointment with my scleroderma specialist today and frankly, I was scared. I told my husband, "I feel like a soldier going off to battle and I don't know how I'll come out of it". Of course, he was right there by my side through all the testing and the doctor visit.

After my doctor visit today I feel so relieved!!! Yes, I have a chronic disease with major organ damage but my fears were not realized. I don't need another heart catherization or have Pulmonary Hypertension, and although I have aortic valve stenosis (hardening) it is no greater than a person my age would normally have. The report on the CT scan of my lungs is not in yet so I don't know anything about the fibrosis increasing but according to the dr. and looking at the other tests it probably hasn't. I'll keep my fingers crossed on that one.

When a new symptom appears note it you have had any changes in medication:

A couple of months after my transplant I was put on Prevastin for cholesterol control as the anti-rejection medications cause high cholesterol. Several months later my legs started to ache. I went to my general practitioner about it and we ruled out all the causes of achey legs except Restless Leg Syndrome. There are no tests for that. The statin did not come up. I tolerated the pain in my legs until I started Pulmonary Rehabilitation in October when an easy workout would put me in bed for hours in pain. It was incredibly depressing. I felt extremely handicapped and worried about my mobility and quality of life. I began to feel guilty that I was given a kidney when I have so many other issues and the kidney could have gone to someone else. I heard that statins can cause leg pain so on Nov. 8th I took myself off the statin and stopped rehab. Lo and behold the pain is GONE!!! So now I can go back to rehab and get myself in better shape. And my depression has lifted.

I also noticed that I had some anger issues since my transplant. Prednisone, one of my meds, can cause anger but every dr. I brought it up to has said "not at the low dose (5mg/day) you are on. I KNOW I am not reacting to things in my usual way. I brought it up with my scleroderma doctor and she said even 1 mg can cause anger issues. I thanked her so much for validating me!

The best news is my skin has softened from a 45 on a scale of 0-50 to.........0!!!!

Thank you for traveling with me on this journey.

ISN Artist

#2 Joelf


    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,552 posts
  • Location:West Sussex

Posted 08 December 2011 - 02:01 AM

Hi Miocean,

What excellent news on all fronts!! :happy-day: :woohoo:

I'm so pleased to read your post and hear that your Scleroderma specialist visit went so well and was so productive! I do hope that the results of the CT scan on your lungs is equally positive and I'm keeping my fingers crossed for you as well.

May you carry on improving at the same encouraging rate!! :emoticons-yes:

Kind regards,

Jo Frowde
ISN Assistant Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#3 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,921 posts
  • Location:U.K.

Posted 08 December 2011 - 05:10 PM

Hello Miocean

Yes, 1mg of steroid can cause a symptom. When I took steriods at 7.5mg and then 5mg I knew I was having major side effects and kept telling my sister, her friend a doctor said you wouldn't at that low a dose, in the end I told my sister her friend didn't know what they were talking about!

Congratulations on your skin score and we're priviledged to share your journey with you.

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

Also tagged with one or more of these keywords: Tests, Medications